doi: 10.3934/mcrf.2020034

Controllability problems for the heat equation on a half-axis with a bounded control in the Neumann boundary condition

1. 

B. Verkin Institute for Low Temperature Physics and Engineering, of the National Academy of Sciences of Ukraine, 47 Nauky Ave., Kharkiv, 61103, Ukraine, V.N. Karazin Kharkiv National University, 4 Svobody Sq., Kharkiv, 61077, Ukraine

2. 

B. Verkin Institute for Low Temperature Physics and Engineering, of the National Academy of Sciences of Ukraine, 47 Nauky Ave., Kharkiv, 61103, Ukraine

* Corresponding author: Larissa Fardigola

Received  September 2019 Revised  June 2020 Published  August 2020

In the paper, the problems of controllability and approximate controllability are studied for the control system $ w_t = w_{xx} $, $ w_x(0,\cdot) = u $, $ x>0 $, $ t\in(0,T) $, where $ u\in L^\infty(0,T) $ is a control. It is proved that each initial state of the system is approximately controllable to each target state in a given time $ T $. A necessary and sufficient condition for controllability in a given time $ T $ is obtained in terms of solvability of a Markov power moment problem. It is also shown that there is no initial state which is null-controllable in a given time $ T $. Orthogonal bases are constructed in $ H^1 $ and $ H_1 $. Using these bases, numerical solutions to the approximate controllability problem are obtained. The results are illustrated by examples.

Citation: Larissa Fardigola, Kateryna Khalina. Controllability problems for the heat equation on a half-axis with a bounded control in the Neumann boundary condition. Mathematical Control & Related Fields, doi: 10.3934/mcrf.2020034
References:
[1]

V. R. CabanillasS. B. De Menezes and E. Zuazua, Null controllability in unbounded domains for the semilinear heat equation with nonlinearities involving gradient terms, J. Optim. Theory Appl., 110 (2001), 245-264.  doi: 10.1023/A:1017515027783.  Google Scholar

[2]

P. CannarsaP. Martinez and J. Vancostenoble, Null controllability of the heat equation in unbounded domains by a finite measure control region, ESAIM Control Optim. Calc. Var., 10 (2004), 381-408.  doi: 10.1051/cocv:2004010.  Google Scholar

[3]

J. Darde and S. Ervedoza, On the reachable set for the one-dimensional heat equation, SIAM J. Control Optim., 56 (2018), 1692-1715.  doi: 10.1137/16M1093215.  Google Scholar

[4]

L. de Teresa and E. Zuazua, Approximate controllability of a semilinear heat equation in unbounded domains, Nonlinear Anal., 37 (1999), 1059-1090.  doi: 10.1016/S0362-546X(98)00085-6.  Google Scholar

[5]

V. Dhamo and F. Tröltzsch, Some aspects of reachability for parabolic boundary control problems with control constraints, Comput. Optim. Appl., 50 (2011), 75-110.  doi: 10.1007/s10589-009-9310-1.  Google Scholar

[6]

L. V. Fardigola, Transformation Operators and Influence Operators in Control Problems, Dr.Hab. Thesis, B. Verkin Institute for Low Temperature Physics and Engineering of the National Academy of Sciences of Ukraine, Kharkiv, 2016 (Ukrainian). Google Scholar

[7]

L. Fardigola and K. Khalina, Reachability and controllability problems for the heat equation on a half-axis, Zh. Mat. Fiz. Anal. Geom., 15 (2019), 57-78.  doi: 10.15407/mag15.01.057.  Google Scholar

[8]

S. G. Gindikin and L. R. Volevich, Distributions and Convolution Equations, Gordon and Breach Sci. Publ., Philadelphia, 1992.  Google Scholar

[9]

L. Gosse and O. Runberg, Resolution of the finite Markov moment problem, Comptes Rendus Mathematiques, 341 (2005), 775-789.  doi: 10.1016/j.crma.2005.10.009.  Google Scholar

[10]

U. W. Hochstrasser, Orthogonal palynomials, in Handbook of Mathematical Functions with Formulas Graphs and Mathematical Tables, (Eds. M. Abramowitz and I.A. Stegun), National Bureau of Standards, Applied Mathematics Series 55, Washington, DC, 1972, 771–802. Google Scholar

[11] T. H. KoornwinderR. WongR. Koekoek and R. F. Swarttouw, Orthogonal Polynomials, in NIST Handbook of Mathematical Functions, (eds. F.W.J. Olver, D.M. Lozier, F.F. Boisvert, and C.W. Clark) Cambridge University Press, 2010.   Google Scholar
[12]

J.-L. Lions, Optimal Control of Systems Governed by Partial Differential Equations, Springer, Berlin, 1971.  Google Scholar

[13]

S. Micu and E. Zuazua, On the lack of null controllability of the heat equation on the half-space, Port. Math. (N.S.), 58 (2001), 1-24.   Google Scholar

[14]

S. Micu and E. Zuazua, On the lack of null controllability of the heat equation on the half-line, Trans. Amer. Math. Soc., 353 (2001), 1635-1659.  doi: 10.1090/S0002-9947-00-02665-9.  Google Scholar

[15]

A. Munch and P. Pedregal, Numerical null controllability of the heat equation through a least squares and variational approach, European J. Appl. Math., 25 (2014), 277-306.  doi: 10.1017/S0956792514000023.  Google Scholar

[16]

S. S. Sener and M. Subasi, On a Neumann boundary control in a parabolic system, Bound. Value Probl., 2015 (2015), Article number: 166, Available from: https://doi.org/10.1186/s13661-015-0430-5. doi: 10.1186/s13661-015-0430-5.  Google Scholar

[17]

X. Zhang, A unified controllability/observability theory for some stochastic and deterministic partial differential equations, Proceedings of the International Congress of Mathematicians, Hyderabad, India, Ⅳ (2010), 3008–3034. doi: 10.1007/978-0-387-89488-1.  Google Scholar

[18]

E. Zuazua, Some problems and results on the controllability of partial differential equations, in Proceedings of the Second European Congress of Mathematics, Budapest, July 1996, Progress in Mathematics, 169, Birkhäuser Verlag, Basel, 276–311.  Google Scholar

show all references

References:
[1]

V. R. CabanillasS. B. De Menezes and E. Zuazua, Null controllability in unbounded domains for the semilinear heat equation with nonlinearities involving gradient terms, J. Optim. Theory Appl., 110 (2001), 245-264.  doi: 10.1023/A:1017515027783.  Google Scholar

[2]

P. CannarsaP. Martinez and J. Vancostenoble, Null controllability of the heat equation in unbounded domains by a finite measure control region, ESAIM Control Optim. Calc. Var., 10 (2004), 381-408.  doi: 10.1051/cocv:2004010.  Google Scholar

[3]

J. Darde and S. Ervedoza, On the reachable set for the one-dimensional heat equation, SIAM J. Control Optim., 56 (2018), 1692-1715.  doi: 10.1137/16M1093215.  Google Scholar

[4]

L. de Teresa and E. Zuazua, Approximate controllability of a semilinear heat equation in unbounded domains, Nonlinear Anal., 37 (1999), 1059-1090.  doi: 10.1016/S0362-546X(98)00085-6.  Google Scholar

[5]

V. Dhamo and F. Tröltzsch, Some aspects of reachability for parabolic boundary control problems with control constraints, Comput. Optim. Appl., 50 (2011), 75-110.  doi: 10.1007/s10589-009-9310-1.  Google Scholar

[6]

L. V. Fardigola, Transformation Operators and Influence Operators in Control Problems, Dr.Hab. Thesis, B. Verkin Institute for Low Temperature Physics and Engineering of the National Academy of Sciences of Ukraine, Kharkiv, 2016 (Ukrainian). Google Scholar

[7]

L. Fardigola and K. Khalina, Reachability and controllability problems for the heat equation on a half-axis, Zh. Mat. Fiz. Anal. Geom., 15 (2019), 57-78.  doi: 10.15407/mag15.01.057.  Google Scholar

[8]

S. G. Gindikin and L. R. Volevich, Distributions and Convolution Equations, Gordon and Breach Sci. Publ., Philadelphia, 1992.  Google Scholar

[9]

L. Gosse and O. Runberg, Resolution of the finite Markov moment problem, Comptes Rendus Mathematiques, 341 (2005), 775-789.  doi: 10.1016/j.crma.2005.10.009.  Google Scholar

[10]

U. W. Hochstrasser, Orthogonal palynomials, in Handbook of Mathematical Functions with Formulas Graphs and Mathematical Tables, (Eds. M. Abramowitz and I.A. Stegun), National Bureau of Standards, Applied Mathematics Series 55, Washington, DC, 1972, 771–802. Google Scholar

[11] T. H. KoornwinderR. WongR. Koekoek and R. F. Swarttouw, Orthogonal Polynomials, in NIST Handbook of Mathematical Functions, (eds. F.W.J. Olver, D.M. Lozier, F.F. Boisvert, and C.W. Clark) Cambridge University Press, 2010.   Google Scholar
[12]

J.-L. Lions, Optimal Control of Systems Governed by Partial Differential Equations, Springer, Berlin, 1971.  Google Scholar

[13]

S. Micu and E. Zuazua, On the lack of null controllability of the heat equation on the half-space, Port. Math. (N.S.), 58 (2001), 1-24.   Google Scholar

[14]

S. Micu and E. Zuazua, On the lack of null controllability of the heat equation on the half-line, Trans. Amer. Math. Soc., 353 (2001), 1635-1659.  doi: 10.1090/S0002-9947-00-02665-9.  Google Scholar

[15]

A. Munch and P. Pedregal, Numerical null controllability of the heat equation through a least squares and variational approach, European J. Appl. Math., 25 (2014), 277-306.  doi: 10.1017/S0956792514000023.  Google Scholar

[16]

S. S. Sener and M. Subasi, On a Neumann boundary control in a parabolic system, Bound. Value Probl., 2015 (2015), Article number: 166, Available from: https://doi.org/10.1186/s13661-015-0430-5. doi: 10.1186/s13661-015-0430-5.  Google Scholar

[17]

X. Zhang, A unified controllability/observability theory for some stochastic and deterministic partial differential equations, Proceedings of the International Congress of Mathematicians, Hyderabad, India, Ⅳ (2010), 3008–3034. doi: 10.1007/978-0-387-89488-1.  Google Scholar

[18]

E. Zuazua, Some problems and results on the controllability of partial differential equations, in Proceedings of the Second European Congress of Mathematics, Budapest, July 1996, Progress in Mathematics, 169, Birkhäuser Verlag, Basel, 276–311.  Google Scholar

Figure 1.  The functions $ u_l^n $
Figure 2.  (A)–(D): The controls $ u_N $ defined by (70). (E), (F): The influence of these controls on the end state of the solution to (6), (7) with $ W^T(x) = \frac{1}{\sqrt\pi} \int_0^T e^{-\frac{x^2}{4\xi}}\frac{2\xi-1}{\sqrt\xi}d\xi $ and $ u = u_N $.
Figure 3.  (A)–(D): The controls $ u_N $ defined by (70). (E), (F): The influence of these controls on the end state of the solution to (6), (7) with $ W^T(x) = \frac{1}{\sqrt\pi} \int_0^T e^{-\frac{x^2}{4\xi}}\frac{2(\xi-1)^2-1}{\sqrt\xi}d\xi $ and $ u = u_N $.
Figure 4.  (A), (B): The controls $ u_{N,l} $ defined by (70). (C), (D): The influence of these controls on the end state $ W_N^l $ of the solution to (6), (7) with $ W^T(x) = \cosh xe^{-\frac{x^2}{2}-\frac{1}{4}} $ and $ u = u_{N,l} $.
Table 1.  The estimates for $ \left\| W^T-W_N^l\right\|^1 $
$ \varepsilon_N^1 $ $ \varepsilon_{N,l}^2 $ $ \varepsilon_N^1+\varepsilon_{N,l}^2 $
$ N=3 $, $ l=100 $ 0.18666 0.12756 0.31422
$ N=3 $, $ l=200 $ 0.18666 0.05927 0.24593
$ N=4 $, $ l=150 $ 0.01535 0.08648 0.10183
$ N=4 $, $ l=400 $ 0.01535 0.03038 0.04573
$ \varepsilon_N^1 $ $ \varepsilon_{N,l}^2 $ $ \varepsilon_N^1+\varepsilon_{N,l}^2 $
$ N=3 $, $ l=100 $ 0.18666 0.12756 0.31422
$ N=3 $, $ l=200 $ 0.18666 0.05927 0.24593
$ N=4 $, $ l=150 $ 0.01535 0.08648 0.10183
$ N=4 $, $ l=400 $ 0.01535 0.03038 0.04573
[1]

Moncef Aouadi, Taoufik Moulahi. Approximate controllability of abstract nonsimple thermoelastic problem. Evolution Equations & Control Theory, 2015, 4 (4) : 373-389. doi: 10.3934/eect.2015.4.373

[2]

Lianwen Wang. Approximate controllability and approximate null controllability of semilinear systems. Communications on Pure & Applied Analysis, 2006, 5 (4) : 953-962. doi: 10.3934/cpaa.2006.5.953

[3]

Ovidiu Cârjă, Alina Lazu. On the minimal time null controllability of the heat equation. Conference Publications, 2009, 2009 (Special) : 143-150. doi: 10.3934/proc.2009.2009.143

[4]

Pengyu Chen, Xuping Zhang. Approximate controllability of nonlocal problem for non-autonomous stochastic evolution equations. Evolution Equations & Control Theory, 2020  doi: 10.3934/eect.2020076

[5]

K. Ravikumar, Manil T. Mohan, A. Anguraj. Approximate controllability of a non-autonomous evolution equation in Banach spaces. Numerical Algebra, Control & Optimization, 2020  doi: 10.3934/naco.2020038

[6]

Hans Weinberger. The approximate controllability of a model for mutant selection. Evolution Equations & Control Theory, 2013, 2 (4) : 741-747. doi: 10.3934/eect.2013.2.741

[7]

Luciano Pandolfi. Riesz systems, spectral controllability and a source identification problem for heat equations with memory. Discrete & Continuous Dynamical Systems - S, 2011, 4 (3) : 745-759. doi: 10.3934/dcdss.2011.4.745

[8]

Abdelaziz Khoutaibi, Lahcen Maniar. Null controllability for a heat equation with dynamic boundary conditions and drift terms. Evolution Equations & Control Theory, 2020, 9 (2) : 535-559. doi: 10.3934/eect.2020023

[9]

Umberto Biccari, Mahamadi Warma, Enrique Zuazua. Controllability of the one-dimensional fractional heat equation under positivity constraints. Communications on Pure & Applied Analysis, 2020, 19 (4) : 1949-1978. doi: 10.3934/cpaa.2020086

[10]

Víctor Hernández-Santamaría, Liliana Peralta. Some remarks on the Robust Stackelberg controllability for the heat equation with controls on the boundary. Discrete & Continuous Dynamical Systems - B, 2020, 25 (1) : 161-190. doi: 10.3934/dcdsb.2019177

[11]

Valentin Keyantuo, Mahamadi Warma. On the interior approximate controllability for fractional wave equations. Discrete & Continuous Dynamical Systems - A, 2016, 36 (7) : 3719-3739. doi: 10.3934/dcds.2016.36.3719

[12]

Guillaume Olive. Boundary approximate controllability of some linear parabolic systems. Evolution Equations & Control Theory, 2014, 3 (1) : 167-189. doi: 10.3934/eect.2014.3.167

[13]

Hugo Leiva, Nelson Merentes, José L. Sánchez. Approximate controllability of semilinear reaction diffusion equations. Mathematical Control & Related Fields, 2012, 2 (2) : 171-182. doi: 10.3934/mcrf.2012.2.171

[14]

Hugo Leiva, Jahnett Uzcategui. Approximate controllability of discrete semilinear systems and applications. Discrete & Continuous Dynamical Systems - B, 2016, 21 (6) : 1803-1812. doi: 10.3934/dcdsb.2016023

[15]

Orazio Arena. A problem of boundary controllability for a plate. Evolution Equations & Control Theory, 2013, 2 (4) : 557-562. doi: 10.3934/eect.2013.2.557

[16]

Rajesh Dhayal, Muslim Malik, Syed Abbas, Anil Kumar, Rathinasamy Sakthivel. Approximation theorems for controllability problem governed by fractional differential equation. Evolution Equations & Control Theory, 2020  doi: 10.3934/eect.2020073

[17]

Ping Lin. Feedback controllability for blowup points of semilinear heat equations. Discrete & Continuous Dynamical Systems - B, 2017, 22 (4) : 1425-1434. doi: 10.3934/dcdsb.2017068

[18]

Dario Pighin, Enrique Zuazua. Controllability under positivity constraints of semilinear heat equations. Mathematical Control & Related Fields, 2018, 8 (3&4) : 935-964. doi: 10.3934/mcrf.2018041

[19]

Víctor Hernández-Santamaría, Luz de Teresa. Robust Stackelberg controllability for linear and semilinear heat equations. Evolution Equations & Control Theory, 2018, 7 (2) : 247-273. doi: 10.3934/eect.2018012

[20]

Umberto Biccari. Boundary controllability for a one-dimensional heat equation with a singular inverse-square potential. Mathematical Control & Related Fields, 2019, 9 (1) : 191-219. doi: 10.3934/mcrf.2019011

2019 Impact Factor: 0.857

Metrics

  • PDF downloads (17)
  • HTML views (55)
  • Cited by (0)

Other articles
by authors

[Back to Top]